Hail, Ellis
- When
- May 3, 5:00 PM CST
- Where
- Ellis County, 1.07 mi W of Emmeram
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.970, -99.150
Pea to dime sized hail covered the ground like snow.
A near severe thunderstorm was observed across Ellis County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A near severe thunderstorm was observed across Ellis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 3, 1:32 PM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 232 PM CDT Thu May 3 2018 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 3 2018 A cold front will move across western Kansas late day/early evening as an upper level trough crosses the Central Plains. Some moisture and instability will be present with this upper wave early tonight so some widely scattered rain showers or even a few isolated thunderstorms will be possible north of a Garden City to Dodge City line before midnight. Instability is forecast to be weak but 0-6km shear will be high enough to raise some concern about maybe some small hail from these storms this evening, especially north of a Garden City to Rush Center line. After midnight as an area of high pressure at the surface begins to build into western Kansas from the northwest will favor undercutting guidance where the lighter winds will be around 12z Thursday in western Kansas and along the Colorado border. Lows in the upper 30s to around 40 will be possible in these locations. Elsewhere will stay close to guidance with lows mainly in the mid to upper 40s. Friday will be sunny and seasonal with highs in the 70s as the area of high pressure at the surface crosses western Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 3 2018 Over the weekend the northwesterly flow will become more westerly across the Central Rockies as an upper level ridge crosses Colorado. Improving downslope flow will result in some warmer conditions returning this weekend. Highs rebounding back into the 80s still look good for western Kansas this weekend. One subtle upper wave will be moving along the northwest flow across the plains late Sunday as a weak cold front back doors into western Kansas. Moisture appears limited late this weekend but at this time am unable to completely rule out a few sprinkles in northern Kansas ahead of this subtle upper wave and just behind the cold front Sunday night. Little in the way of cooler air is expected but what cool air that does return to north central Kansas will linger through mid week based on timing of another, second, upper wave moving out into the plains early next week. This will keep this surface boundary/cold front nearly stationary somewhere in/near western Kansas. Highs early next week are expected to range from the upper 70s to around 80 behind/east of this nearly stationary front to upper 80s west of the this surface boundary. Precipitation chances next week not looking very good but there will be a slight chance Tuesday and/or Wednesday as the next upper level trough crosses the Central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu May 3 2018 A cold front will move across western Kansas late day/early evening as an upper level trough crosses the Central Plains. Some moisture and instability will be present with this upper wave early tonight so a some widely scattered rain showers or even isolated thunderstorms could develop in the Hays area between 21z Thursday and 03z Friday. Ahead of the cold front the winds will be primarily westerly at around 15 knots. As this front passes the winds will shift to the northwest and increase into the 15 to 20 knot range through early tonight. Northwesterly winds will then fall back to less than 10 knots after midnight as an area of high pressure at the surface builds in from the northwest. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 75 48 84 / 20 0 0 0 GCK 42 74 45 83 / 20 0 0 0 EHA 42 74 47 83 / 0 0 0 0 LBL 45 75 47 84 / 0 0 0 0 HYS 46 76 48 84 / 30 0 0 0 P28 52 77 50 85 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 456 AM CDT Thu May 3 2018 KSZ030-031-043>046-061>066-074>081-084>090-041000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 456 AM CDT Thu May 3 2018 /356 AM MDT Thu May 3 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Much drier air and strong gusty southwest to west winds today, averaging 20-30 mph with higher gusts. Relative humidity will fall to 15-20 percent across the SE areas where there is a significant risk of wildfire spread. Widespread heavy rain yesterday in these areas will help alleviate this threat some. However, outdoor burning is still discouraged. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fog: Limited risk * Fire weather: Extreme risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Dry and warm weather expected with limited fire risk. Next chance of storms appears to be Wednesday. Days 2-7 Hazards ---------------- * Friday - Fire weather: Elevated risk * Saturday - Fire weather: No hazards * Sunday - Fire weather: Elevated risk * Monday - Fire weather: Significant risk * Tuesday - Fire weather: Significant risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 258 PM CDT THU MAY 3 2018 KSZ043-032100- Scott KS- 258 PM CDT THU MAY 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 400 PM CDT... At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Modoc, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scott City, Grigston, Manning, Scott State Lake and Modoc. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3870 10070 3846 10071 3847 10113 3870 10113 TIME...MOT...LOC 1957Z 271DEG 21KT 3863 10115 RUSSELL
The Dodge City radar (KDDC), 152 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 hail. Local standard time, as filed.
Pea to dime sized hail covered the ground like snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761857, 761858.